Breath Holding Spells


​​Breath holding spells are small periods of time when your child may stop breathing. This can go up to one minute or slightly more, and can result in your child passing out or fainting. This happens as a reflex when your child is afraid, angry, agitated, frustrated or in pain. Your child will not do this voluntarily, as it is rather a reaction to an extreme emotion that he or she is facing.

This might sound very frightening, when it really isn’t. Breath holding spells do not have any adverse side effects to health and are not even dangerous or deadly. Your child will resume breathing normally after he or she has passed out after the breathing spell. This is most prevalent amongst children of two years of age, but can happen anytime between six months to six years. By the sixth year, kids usually outgrow this. Breath holding spells are disturbing, especially to the mother, but they can be controlled easily once identified. 

  • Fainting; this will last less than a minute

  • Change in breathing pattern

  • Change in heart rate

  • Change in facial colour: during a spell, your child may turn from light blue to purple or very white and pale.

  • Crying: your child will have an outburst of short but intense crying or there will be single cry. At times he or she might not cry at all.

​If you witness any of the above situations, it is best to consult your doctor once to be sure that your child is experiencing breath holding spells and the situation is not due to any underlying cause. You can consult the doctors at the Children’s Hospital Service Line at The Aga Khan University Hospital for an accurate diagnosis.

​Your time with your doctor maybe limited, so make sure to prepare for your visit beforehand. Here are some tips to help get you started.

​Your doctor will simply ask your child to describe the spell to diagnose it. If your doctor feels that the situation you explained is a little different than a spell, he might ask for tests to rule out seizures, deficiencies and other neurological anomalies. 

There is no treatment for breath holding spells. You can simply make sure that your child is stress-free and is resting a lot. These spells will go away with time. Be sure to tell your doctor if the spells seem different. Make sure your child feels protected and secure.

If your child is having a spell, lay him down on the floor and hold his hands and legs. If he doesn’t start breathing in one minute, bring him to the 24/7 Emergency and Acute Care Services at The Aga Khan University Hospital immediately. Do not punish your child when he has recovered from the spell; reassure and counsel them instead.

​The Aga Khan University Hospital offers various support services to help with managing or recovering from the disease or condition. These include but are not limited to nutrition, physiotherapy, rehabilitation, specialized clinics and some patient support groups. Your doctor or nurse will advise you accordingly.

The Aga Khan University Hospital offers financial assistance to those who are in need and fulfil the eligibility criteria. For further information, you can contact the Patient Welfare Department. You can find the contact number of the Patient Welfare Department in the ‘Important Numbers’ section on the website homepage.

The financial counselling staff is available during office hours, at the main PBSD (Patient Business Services Department), to answer your financial queries on treatments’ costs and authorize admissions on partial deposit as per hospital policies allow. The financial counsellor in the emergency room is open 24/7. You can find the contact number of the Patient Business Services in the ‘Important Numbers’ section on the website homepage.

​Your doctor and or nurse will give you specific instructions about the prescribed medication. Please ensure that you take or use the prescribed medicine as advised. It can be dangerous to your health if you self-prescribe. Please inform the doctor or nurse beforehand if you have experienced any adverse reactions to any medications in the past. If you experience any symptoms of drug poisoning, overdose or severe reaction please contact the Pharmacy Service at The Aga Khan University Hospital immediately. You can find the contact number of the Pharmacy Services in the ‘Important Numbers’ section on the website homepage.



The information provided on our website is for educational purposes and not intended to be a substitute for medical advice, diagnosis or treatment. You should always seek the advice of your doctor or other healthcare professional provider.